Wisconsin, 2021Hail and Damaging Winds in Wisconsin, August 24, 2021
August 24, 2021 · NWS GRB · 3 events in 3 counties and zones
Several rounds of thunderstorms tracked across central and east-central Wisconsin during the morning and early afternoon hours. The strongest storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms tracked across central and east-central Wisconsin during the morning and early afternoon hours. The strongest storms produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 24, 5:01 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 24, 5:01 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
601 AM CDT Tue Aug 24 2021
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Wednesday
Issued at 352 AM CDT Tue Aug 24 2021
The main concern in the short-term portion of the forecast will be
the potential for strong to severe storms today and the overall
evolution of the thunderstorms this morning into early this
afternoon.
Radar imagery this morning shows a persistent MCS rolling across
west-central MN with some convection developing ahead of the feature
near Minneapolis. This secondary area of convection is along the
surface frontal boundary. Overall convective evolution may be
impacted by interactions with this leading convection, but the
latest HRRR guidance seems to have a very good depiction of
intensity and placement of the convection. That has been the case
through much of the night.
Today: A nearly stationary front, draped across central MN eastward
through northern WI, will lift slowly north this afternoon as a warm
front. Aloft, a shortwave is expected to shift eastward along or
just south of the front. The ongoing line of strong to severe
thunderstorms over western MN this morning, will continue to shift
eastward into central WI by late morning or early afternoon.
Provided that the storms remain strong to severe, the most likely
impact would be damaging winds and brief heavy downpours. As far as
location, most of the hi-res guidance has been inconsistent (model
to model/run to run) on placement; however, the HRRR has been more
consistent and in line with the latest observed
precipitation/convection. The HRRR solution as tends to make sense
as the strongest portion of the storms would likely remain south of
the aforementioned front and would likely remain along the CAPE
gradient. The greatest CAPE gradient is progged to be from roughly
Marathon County eastward to roughly Brown and Kewaunee County, where
mid-level lapse rates are expected to be near 7 to 7.5 C/km. Again,
those areas would run the greatest risk of seeing damaging winds and
heavy downpours. Deep-layer shear vectors (similar to 0-3km) are
expected to be around 30kts to 40 kts and orthogonal to the the
north/south line of storms. This would support surging/bowing
sections in the line, again, leading to a damaging wind threat.
Otherwise, temperatures are expected to warm into the mid to
possibly upper 80s, with more humid conditions.
Tonight: Low pressure will slowly approach from the west as the
aforementioned warm front becomes nearly stationary along the UP/WI
border as a cold front slowly approaches from the west. This will
keep scattered showers and thunderstorms in the forecast through
much of the night. The greatest threat for seeing showers and storms
will remain near the fronts as the forcing will be greater in those
areas, but storms can't be ruled out in the unstable airmass,
provided that there is enough of a trigger from lingering
boundaries. The NAM/GFS are hinting at a shortwave passing through
the area tonight, but this has not been a consistent signal over the
past few runs. MUCAPE values are expected to be around 1000 J/kg,
but shear is only expected to be around 20 to maybe 25kts. This will
help to limit any severe potential tonight. Overnight lows are
expected to be in the 60s to around 70, warmest central/east-central.
Wednesday: The surface low is expected to lift northeast and east as
it drags the cold front through the area from west to east
throughout the day. Instability is expected to increase ahead of the
front, greatest across east-central and far northeast Wisconsin,
with values reaching around 1500-2500 J/kg. Deep-layer shear is only
progged to be around 20kts, so not expecting widespread severe
weather. The storms could pulse up from time to time over east-
central and far northeast Wisconsin with the main threat from any
storms being small hail, gusty winds and heavy downpours. Otherwise,
high temperatures are expected to be in the 80s for much of the
forecast area.
.LONG TERM...Wednesday Night Through Monday
Issued at 352 AM CDT Tue Aug 24 2021
Similar to the past several nights, the extended forecast remains
active with several rounds of rain and thunderstorms through early
next week. An upper level trough across the Pacific Northwest and
a broad ridge across the southeast CONUS will lead to southwest
flow across WI. Within this flow will be several embedded
shortwaves and sfc boundaries. A cooler/drier airmass will reside
north of this upper jet, and to the south a warm and moist
airmass with high pwats will be in place. Combine this with
effects from daytime heating and the nocturnal LLJ, and bouts of
heavy rain and thunderstorms will be possible nearly every
day/night. Timing out these episodes is nearly impossible as each
event will influence the next, so there will be dry times as
well, despite the abundance of PoPs in the forecast.
The next main period of interest and potential impact is Thursday
into Friday. With a sfc boundary still lingering and a shortwave
coming through models are indicating a complex could develop west
of the forecast area, and then track through central and/or
northeast WI bringing heavy rainfall and storms with strong winds.
Timing is still all over the place, but the GFS/ECMWF/CMC all
show high QPF amounts of 2+ inches during this stretch. Pwats will
be near climatological maximum as well. As a result, WPC has
highlighted nearly the entire CWA in the Day3 Marginal Risk of
excessive rainfall (level 1 out of 4) with central WI in a Slight
Risk of excessive rainfall (level 2 out of 4). Will continue to
evaluate trends as the time gets closer.
Temps will be above normal each day, sometimes by a degree or two,
other times closer to 10 degrees above normal, just depending on
where the boundary situates each day. Temps and humidity look to
fall back closer to normal Thursday and Friday, and then bounce up
again for the weekend.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 601 AM CDT Tue Aug 24 2021
Patchy dense fog can be expected at each of the TAF sites through
sunrise or just after sunrise. Outside of the dense fog early in
the TAF period, a complex of thunderstorms will approach the TAF
sites first across central Wisconsin and then into east-central
Wisconsin by late morning or early afternoon. Additional
development is possible late in the afternoon, but confidence is
fairly low at this point. Gusty winds, heavy rain and frequent
lightning will be the main threats. Outside of the fog this
morning, ceilings and visibilities are expected to be VFR, except
as low as IFR in intense rainfall. Some patchy fog may form again
tonight, depending on cloud cover and any lingering showers and
storms.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Cooley
LONG TERM......KLJ
AVIATION.......Cooley
Hazardous weather outlook, Aug 24, 3:50 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
450 AM CDT Tue Aug 24 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
450 AM CDT Tue Aug 24 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Patchy dense fog may cause rapid reductions of visibilities on
roadways through the morning commute, which may pose a hazard to
motorists.
Thunderstorms are expected today and tonight. Some of the storms
could be severe, especially late this morning through mid
afternoon. The primary risk will be damaging wind gusts.
Torrential rainfall and hail are also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible at times during the remainder of the
upcoming work week. It is too early to determine whether
subsequent rounds of storms will pose a severe weather threat;
however, very heavy rainfall will be possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this morning into this
afternoon.
LMZ521-522-541>543-251000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
450 AM CDT Tue Aug 24 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Thunderstorms are expected today and tonight. Any thunderstorms
will pose a hazard to mariners.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible at times during the remainder of the
upcoming work week. Any thunderstorms will pose a hazard to
mariners.
Cooley/KLJ
In the hours before
Special weather statement, Aug 24, 3:32 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
432 AM CDT Tue Aug 24 2021
WIZ005-010-011-018>020-030-031-035-036-241300-
Vilas-Oneida-Forest-Lincoln-Langlade-Menominee-Marathon-Shawano-
Wood-Portage-
432 AM CDT Tue Aug 24 2021
...PATCHY DENSE FOG HAS DEVELOPED ACROSS PORTIONS OF CENTRAL AND
NORTH CENTRAL WISCONSIN THIS MORNING...
Patchy dense fog, with visibilities of a half mile or less, will
continue across the area this morning. The fog is expected to
linger through sunrise before visibilities quickly improve.
Motorists traveling across the region early this morning can
expect rapidly changing and poor visibilities at times. Remember
to turn on your low-beam headlights and allow extra distance
between you and the car in front of you.
Cooley
Special weather statement, Aug 24, 6:23 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
723 AM CDT Tue Aug 24 2021
WIZ030-035-241315-
Wood WI-Marathon WI-
723 AM CDT Tue Aug 24 2021
...A cluster of strong thunderstorms will impact portions of Wood
and western Marathon Counties through 815 AM CDT...
At 716 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cornell to near Augusta to 6 miles south
of Blair. Movement was east at 40 mph.
HAZARD...Wind gusts in excess of 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will impact the following locations...Milladore,
Sandhill Wildlife Area, Edgar, North Wood County Park, Big Eau
Pleine County Park, Little Chicago, Auburndale, March Rapids,
Hamburg and Hewitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8983
4469 8983 4468 8985 4451 8983 4425 8987
4425 9032
TIME...MOT...LOC 1216Z 277DEG 33KT 4510 9117 4466 9103 4421 9118
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CooleyThunderstorm Wind, Wood
- When
- August 24, 7:07 AM CST to 7:08 AM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.660, -90.160
A thunderstorm wind gust of 63 mph was measured at the Marshfield airport.
Hail, Waushara
- When
- August 24, 9:19 AM CST to 9:20 AM CST
- Where
- Waushara County, Poy Sippi
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 44.130, -89.000
Golf ball hail fell in Poy Sippi. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Manitowoc
- When
- August 24, 11:36 AM CST to 11:39 AM CST
- Where
- Manitowoc County, 0.5 mi E of Manitowoc
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.080, -87.660
Thunderstorm winds downed trees in Manitowoc. The time of this event is an estimate based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 24, 20211 death · 1 injured · 1 event
- Rip Current in Puerto Rico, August 24, 20211 death · 1 event
- Excessive Heat and Wildfire in California, August 24 to 31, 20211 injured · $4.6 million · 11 events
- Hail and Damaging Winds in Minnesota, August 24, 2021$162,000 · 1 in hail · 16 events
- Damaging Winds in Iowa, August 24, 20211 injured · $67,000 · 52 kt wind · 5 events
- Damaging Winds in Michigan, August 24, 2021$50,000 · 57 kt wind · 17 events
- Hail and Damaging Winds in Wisconsin, August 24, 2021$63,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Illinois, August 24, 20211 in hail · 29 events
- Heat in Kentucky, August 24 to 29, 202122 events
- Hail and Damaging Winds in Iowa, August 24, 20211.75 in hail · 20 events
- Damaging Winds in Michigan, August 24, 2021$19,000 · 52 kt wind · 6 events
- Heat in Illinois, August 24 to 29, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973260, 973258, 973259.